Acupuncture Associates of Castle Rock

Heartburn Question

Heartburn

Question:

 I take a prescription medication to control my heartburn.  I’ve heard this puts me at risk of developing osteoporosis.  Can I just stop taking it?

Answer:

 I never recommend that you stop taking your prescribed medication without support from your doctor.

That medication was prescribed for a reason and unless the cause of your heartburn is addressed you will have the same or worse symptoms as when you started the medication.  If you would like help addressing the underlying cause of your heartburn I would love to help you with that.  I have helped many clients address the issues causing heartburn, then they work with their doctor to gradually lower the dose of their medication.

You are correct that taking proton pump inhibitor medication can increase your risk of developing osteoporosis.  The reason why is that the purpose of a PPI is to reduce the acidity of the stomach.  If your stomach isn’t at the optimum level of acidity then you will have difficulty digesting both protein and minerals.  Your bones are 1/3 water, 1/3 protein and 1/3 minerals.

“Recent research has tied certain kinds of acid-blocking heartburn drugs called proton pump inhibitors, or PPIs, to a host of scary health problems, including higher risks for dementiakidney disease, and heart attacks.”  (https://www.webmd.com/heartburn-gerd/news/20160608/proton-pump-inhibitor-health-risks#1)

If you would like to reduce your risk of dementia, kidney disease, heart disease and osteoporosis ask Rebecca Baker L.Ac. ACN for a free consultation today.

Font Resize
Contrast
Call Us Text Us